High Wind, Sherman
- When
- April 16, 12:31 AM MST to 1:31 AM MST
- Where
- Sherman forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
A low pressure area developed over eastern Colorado on April 15th, which then intensified as it moved into western and central Kansas during the morning of April 16th. The strengthening pressure gradient resulted in a period of strong winds, mostly from midnight through daybreak on the 16th in eastern Colorado, and from midnight through noon on the 16th across western Kansas and southwest…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A low pressure area developed over eastern Colorado on April 15th, which then intensified as it moved into western and central Kansas during the morning of April 16th. The strengthening pressure gradient resulted in a period of strong winds, mostly from midnight through daybreak on the 16th in eastern Colorado, and from midnight through noon on the 16th across western Kansas and southwest Nebraska. Reports of downed trees, tree limbs and damage to fences were received. A new home under construction in Colby, Kansas was heavily damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 15, 7:30 PM MST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM MDT MON APR 14 2003
CURRENT HIGH WIND WARNING STILL LOOKS GOOD GIVEN CURRENT WIND GUSTS
TO OUR WEST PUSHING 55 MPH. FOR THE UPDATE I TWEAKED UP THE WINDS
TO MENTION GUSTS TO 60 MPH...ADJUSTED TIMING OF THE HIGHEST WINDS
OVER THE EAST A BIT FURTHER BACK (AROUND SUNRISE OR SO). OTHER
CHANGES WERE TO THE 3 HOURLY TEMPERATURE AND DEWPOINT GRIDS BASED
ON RUC WHICH HAS A BIT BETTER HANDLE ON TEMPS UNDER THE RAIN COOLED
AIR. OTHER THAN THAT EXPECT CLOUDY CONDITIONS SO ADJUSTED
ACCORDINGLY. SHOWERS AND THUNDERSTORMS STILL LOOK LIKE A GOOD BET SO
BUMPED UP POPS TO 50 PERCENT. IMPRESSED TO SEE 50 KTS IN THE
TOPFLPGLD PRODUCT TOMORROW MORNING. HANG ON TO YOUR HATS
.GLD...HIGH WIND WARNING TONIGHT AND WEDNESDAY FOR THE ENTIRE COUNTY
WARNING AREA.
DDTCOZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT TUE APR 15 2003 ...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS A VERY WINDY TRI STATE AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A VIGOROUS UPPER LEVEL DISTURBANCE...MOVING NORTHEAST FROM ARIZONA AND NEW MEXICO WILL APPROACH THE AREA BY LATE AFTERNOON. AS THIS HAPPENS...SURFACE LOW PRESSURE WILL CONTINUE TO STRENGTHEN OVER NORTHEAST COLORADO WHILE A DRY LINE FORMS ACROSS WESTERN KANSAS. THIS FEATURE WILL BRING LOW LEVEL MOISTURE AND AN UNSTABLE AIR MASS TO MUCH OF THE TRI STATE AREA BY LATE AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY EAST OF LINE FROM STRATTON NEBRASKA TO RUSSELL SPRINGS KANSAS WHERE LOW LEVEL MOISTURE WILL BE THE MOST ABUNDANT. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE THE PRIMARY THREAT. A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON FOR AREAS ALONG AND SOUTH OF INTERSTATE 70 WHERE SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH POSSIBLE. AS A COLD FRONT MOVES OVER THE AREA TONIGHT...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 35 TO 45 MPH WITH GUSTS OVER 55 MPH POSSIBLE. A HIGH WIND WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA FOR THIS EVENING THROUGH WEDNESDAY. AT THE SAME TIME LOW RELATIVE HUMIDITIES AND STRONG WINDS WILL PRODUCE EXTREME FIRE CONDITIONS THIS AFTERNOON AND THIS EVENING ACROSS NORTHWEST KANSAS. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE EXPECTED ACROSS THE AREA THROUGH MIDDAY WEDNESDAY BEFORE DIMINISHING DURING THE AFTERNOON HOURS. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM STRATTON NEBRASKA TO RUSSELL SPRINGS KANSAS. RJC
The national radar mosaic for the moment the first event began.
10 high wind. Local standard time, as filed.
Home under construction was heavily damaged in Colby, KS.
Time estimated.
Front facade blew off the building of a local jewelry business in Oberlin.
Wind damage...fence blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346323, 5346322, 5346324, 5346325, 5346326, 5346330, 5346329, 5346328, 5346331, 5346327.